Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Oct 23, 2018, 2:50 PM CDT for Brewster County, Texas. It took effect at Oct 24, 2018, 5:08 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 2:50 PM CDT (19:50 UTC)
- In effect from
- Oct 24, 2018, 5:08 AM CDT
- Expired
- Oct 23, 2018, 8:10 PM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 6.66 ft at Oct 24, 2018, 2:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
666
WGUS44 KMAF 231950
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
250 PM CDT Tue Oct 23 2018
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande below Presidio 5SE affecting Presidio County
Rio Grande at Castolon affecting Brewster County
.Heavy rainfall from the past few days, plus the additional heavy
rainfall expected with the upcoming disturbance will allow for flood
stages to be breached at both Presidio and Castolon areas along the
Rio Grande. Flood waters will remain elevated for a few days before
receding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued this evening.
&&
TXC377-241149-
/O.NEW.KMAF.FL.W.0027.181024T1115Z-181025T0625Z/
/PRDT2.1.ER.181024T1115Z.181024T1500Z.181024T1825Z.NO/
250 PM CDT Tue Oct 23 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande below Presidio 5SE.
* from Wednesday morning to late Wednesday night, or until the
warning is cancelled.
* At 5AM Sunday the stage was 3.4 feet (1.0 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow morning and continue
to rise to near 11.3 feet (3.4 meters) by tomorrow late morning.
The river will fall below flood stage by tomorrow early afternoon.
* Impact...At 11.0 feet (3.4 meters), minor flooding continues along
the river. Irrigation pumps may need to be removed. No threats to
residences or other structures are known to occur.
This crest compares to a previous crest of 11.6 feet (3.5 meters) on
Sep 29 2012.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Wed Wed
7PM 1AM 7AM 1PM
Presidio 5SE 8.0 9.0 3.4 Sun 5 AM 3.6 5.5 9.6 9.7
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Wed Wed
7PM 1AM 7AM 1PM
Presidio 5SE 2.4 2.7 1.0 Sun 5 AM 1.1 1.7 2.9 3.0
&&
LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401
$$
TXC043-241149-
/O.NEW.KMAF.FL.W.0028.181024T1008Z-181026T0237Z/
/CSTT2.1.ER.181024T1008Z.181024T1200Z.181024T1437Z.NO/
250 PM CDT Tue Oct 23 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* from late tonight to Thursday evening, or until the warning is
cancelled.
* At 2PM Tuesday the stage was 4.2 feet (1.3 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
rise to near 17.1 feet (5.2 meters) by tomorrow morning. The river
will fall below flood stage by tomorrow late morning.
* Impact...At 19.0 feet (5.8 meters), the river reaches moderate flood
stage, and begins flooding Cottonwood Campground. The river
inundates the restrooms upstream at Santa Elena Canyon parking lot.
The river begins to close all area roads.
This crest compares to a previous crest of 17.6 feet (5.4 meters) on
Aug 26 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Wed Wed
7PM 1AM 7AM 1PM
Castolon 13.0 15.0 4.2 Tue 2 PM 6.5 11.4 17.1 14.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Wed Wed
7PM 1AM 7AM 1PM
Castolon 4.0 4.6 1.3 Tue 2 PM 2.0 3.5 5.2 4.5
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$1 follow-up statement
308
WGUS84 KMAF 240110
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
810 PM CDT Tue Oct 23 2018
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
.Rainfall across the Rio Grande will occur over the next 12-24
hours, but current forecasts show the river at Castolon remaining
below flood stage, allowing the Flood Warning to be cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
&&
TXC043-240140-
/O.CAN.KMAF.FL.W.0028.000000T0000Z-181026T0237Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
810 PM CDT Tue Oct 23 2018
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 7PM Tuesday the stage was 4.2 feet (1.3 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 14.6 feet (4.5
meters) tomorrow late morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
This crest compares to a previous crest of 15.3 feet (4.7 meters) on
Aug 25 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 4.2 Tue 7 PM 10.1 14.3 14.6 14.4
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 1.3 Tue 7 PM 3.1 4.4 4.5 4.4
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 23, 1:11 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 23, 1:11 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 111 PM CDT Tue Oct 23 2018 .DISCUSSION... Upper trough that has been sitting back to the west expected to swing east today reaching NM Wednesday and TX late in the day. Will continue to have a secondary trough west of Baja but ridging building into the West Coast. This ridge will build into the area Friday through early next week with the next trough approaching the region the middle of next week. Have a moist airmass with thick cloud cover over most of the region. Dewpts in the 50s... had fog earlier but most of this has dissipated. Will have easterly upslope flow tonight and Wednesday. Overnight temps will be elevated due to clouds and high dewpts but these features along with rain will keep Wednesday highs chilly and mainly in the 50s. Normal high for this time of year in the 70s. Temperatures will begin to recover Thursday as conditions improve and return to near normal by Friday. Rain should start out W or SW late today and spread NE across most of the area. Rain expected tonight and Wednesday so will keep categorical pops in forecast with rain chances decreasing quickly from W to E Wednesday night. Have tropical moisture from Pacific hurricane Willa so potential for a good rainfall... MAF 12z flight had PW over 1 inch. Model qpf tends to run too heavy in these situations but many locations could receive 1/2 to 1 inch with isolated amounts higher. localized flash flooding possible and will continue to highlight in HWO but current moderate rainfall in the grids looks to be on track. For a change do not have much rain in the extended forecast next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 48 51 45 69 / 90 100 20 0 Carlsbad 51 54 46 71 / 100 70 10 10 Dryden 55 59 52 75 / 100 70 10 10 Fort Stockton 50 55 48 72 / 100 70 10 10 Guadalupe Pass 47 55 46 70 / 100 60 10 10 Hobbs 46 50 43 69 / 100 90 10 0 Marfa 47 60 44 72 / 100 50 10 10 Midland Intl Airport 49 52 46 70 / 100 100 10 0 Odessa 49 52 45 70 / 100 100 10 0 Wink 51 54 47 71 / 100 80 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, Oct 23, 1:19 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Tue Oct 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Tue Oct 23 2018 /1219 PM MDT Tue Oct 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widespread rain is expected to develop and continue overnight. Localized flash flooding could occur. Locations that will be most susceptible to heavy rainfall include, the Big Bend region, Stockton Plateau, Lower Trans Pecos, and eastern Permian Basin. Urban areas will also be prone to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread rain will continue through Wednesday morning, but mainly over the central and eastern Permian Basin, and Lower Trans Pecos. Locally heavy rainfall will be possible, as will localized flash flooding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:05 AM CDT | Dense Fog Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 8 hr |
| Oct 23, 9:20 AM CDT | River Flood Warning | MAF | Brewster | 64 hr |
| Oct 23, 9:20 AM CDT | River Flood Warning | MAF | Brewster | 25 hr |
| Oct 23, 2:50 PM CDT | River Flood Warning | MAF | Presidio | 35 hr |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.